Whilst antidepressants have SO many benefits for improving your mental well-being, they do come with a whole list of side effects. Normally, side effects on medication are listed on the packets, but to be honest, who actually ever gets them? It’s pretty rare if you ever actually get them, but with antidepressants, side effects are ridiculously common.
I currently take the SSRI called Citalopram. I know many people who can’t tolerate this drug, as it causes them suicidal thoughts and worsening of their condition, but for me, Citalopram was the right drug to enable me to help get back on the right path to happiness. However, sadly at the start, I was bombarded with a whole list of side effects including nausea, sweats, fatigue, insomnia, dry mouth, gurning and headaches. They’re pretty unpleasant, but sometimes you have to weigh up the positives and negatives with the treatment. Luckily for me after about a month most of my side effects disappeared. Unfortunately I still have awful fatigue and insomnia which isn’t helped by my disjointed sleep schedule, but I’m learning CBT exercises each week to help with relaxation.
However, one side effect that isn’t discussed is weight gain. Being on ADs is tricky, as the majority of people will put on weight, which can be surprising. During my first few weeks of treatment, I barely cooked but I could barely eat anything as a result of my dry mouth, gurning and nausea, which I also know is a common trend at the beginning of treatment. But I didn’t lose any weight? Shocked right. So was I.
I’m now into my 14th week of treatment and my weight has been a struggle. In all honesty, I’m feeling SO much more confident in myself and my body. I’ve gone from not leaving my room to getting out every day, going to the gym twice a week and working 30-40 hours a week in a fast paced, on ya feet job. But I’ve only lost 5lbs. Whilst this is GOOD because it’s slow and steady, but it’s a hard fact to acknowledge that ADs make it really difficult to lose weight. I fluctuate in weight very quickly, so I know that if I wasn’t taking medication, usually I could lose about 10lbs in that period of time. And being active and making healthy choices is really hard when you’re depressed, especially when you’re low and lethargic, so if you’ve not taken action to keep your weight steady, then weight gain can be rapid. For some people, this has further detrimental effects to their MH and can lower self-esteem and confidence. Not ideal.
Whilst there isn’t a firm cause to the weight gain side effect, there is research that states that the medication may have some part in altering our metabolisms, but it’s also shown that meds can cause cravings and sometimes simply, people start eating again after long periods of poor self care and neglecting food. If you’re finding weight gain a struggle that is outweighing the benefits of your MH treatment, you CAN switch drugs. Some meds have shown a smaller weight gain then other meds.
But there are little things you can do to keep your weight healthy and stable. Eating regular meals and avoiding snacking is brilliant here, as you add routine into your life, but you can also help regulate your metabolism and prevent your body entering starvation. It’s also a really good mood regulator too. Try and home cook meals, but if you’re not feeling it, seeing if you are able to get a family member or a friend to help you! Bulk out meals with veggies and salad, so you’re feeling fuller for longer and getting well good nourishment inside you. Try to keep easy foods in your house so it’s easy for you to access foods. I like to keep in granola or bran flakes, bananas, microwave rice, grated cheeses and quorn products, which are super lazy foods to keep in for bad MH days. Also try and get your steps into your day. I talk about it all the time, but I cannot stress enough the importance of exercise in MH recovery!
Whilst this little rant is based on personal experience, I hope it has opened your eyes to the side effects and struggles that come with medication. Keeping healthy is key to keeping happy, but sometimes there can be a lot of negatives before the positives shine through.